Alert archive / North Carolina / Tornado Warnings in 2008

Tornado Warning 18, NWS Raleigh, NC

May 8, 2008Davidson County, Forsyth County, North Carolina

NWS Raleigh, NC issued this tornado warning at May 8, 2008, 10:16 PM EDT for Davidson County, Forsyth County, North Carolina. It was in force for 44 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2008, 10:16 PM EDT (02:16 UTC)
Expired
May 8, 2008, 11:00 PM EDT
In force
44 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Davidson County, NC, Forsyth County, NC

The radar

The Roanoke radar (KFCX), 107 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 10:25 PM EDTTSTM WND DMG3 Ese Clemmons, NCWIND DAMAGE TO HOMES ON COOPER ROAD.
May 8, 10:25 PM EDTTORNADO 33 Ese Clemmons, NCNATIONAL WEATHER SERVICE STORM SURVEY...CONDUCTED WITH LOCAL EMERGENCY MANAGEMENT...SHOWS PRELIMINARILY AN EF3 TORNADO WITH AN ESTIMATED WIND OF 140 MPH. THE MOST SIGNIFICANT DAMAGE OCCURRED IN VICINITY OF FRYE BRIDGE ROAD AND MOSS CREEK LANE.
May 8, 10:25 PM EDTTORNADO3 Ese Clemmons, NCNUMEROUS HOMES DAMAGED AND SOME FLATTENED IN THE AREA. SEVERAL INJURIES REPORTED, EXACT TOTAL UNKNOWN.
May 8, 10:25 PM EDTTORNADOWsw Clemmons, NCFORSYTH COUNTY LAW ENFORCEMENT REPORT SEVERAL HOMES DAMAGED AND TREES DOWN THROUGH HOMES IN CLEMMONS. TIME OF EVENT ESTIMATED FROM RADAR.
May 8, 10:30 PM EDTHAIL 0.5Clemmons, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 7:20 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.3 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2008-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2008-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1104 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
1.5
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KRAH 090216
TORRAH
NCC057-067-090300-
/O.NEW.KRAH.TO.W.0018.080509T0216Z-080509T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1016 PM EDT THU MAY 8 2008

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA
  FORSYTH COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1100 PM EDT

* AT 1012 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 7 MILES SOUTHWEST OF CLEMMONS...OR 6 MILES NORTHEAST OF
  MOCKSVILLE...MOVING NORTHEAST AT 38 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLEMMONS...
  ARCADIA...
  MIDWAY...
  WINSTON-SALEM...
  SEDGE GARDEN...
  KERNERSVILLE...WALKERTOWN...

THE SAFEST PLACE TO BE DURING A TORNADO IS ON THE LOWEST FLOOR OF THE
BUILDING IN A SMALL ROOM SUCH AS A CLOSET OR BATHROOM OR IN AN
INTERIOR HALLWAY. USE BLANKETS OR PILLOWS TO PROTECT YOUR BODY FROM
FLYING DEBRIS. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT FRIDAY MORNING FOR
CENTRAL NORTH CAROLINA.

LAT...LON 3625 8003 3606 8003 3605 8004 3599 8005
      3591 8036 3595 8038 3603 8046 3605 8050
      3610 8051
TIME...MOT...LOC 0216Z 244DEG 33KT 3598 8044

$$

JFB
2 follow-up statements
000 
WWUS52 KRAH 090226
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1026 PM EDT THU MAY 8 2008

NCC057-067-090300-
/O.CON.KRAH.TO.W.0018.000000T0000Z-080509T0300Z/
DAVIDSON NC-FORSYTH NC-
1026 PM EDT THU MAY 8 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT FOR FORSYTH
AND NORTHWESTERN DAVIDSON COUNTIES...

AT 1021 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR CLEMMONS...OR 10
MILES NORTHEAST OF MOCKSVILLE...MOVING NORTHEAST AT 32 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... LEWISVILLE...ARCADIA...
MIDWAY...PFAFFTOWN...WINSTON-SALEM...SEDGE GARDEN...WALKERTOWN AND
KERNERSVILLE.

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO
SEE. TAKE COVER NOW IF A BASEMENT IS NOT AVAILABLE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS
AND EXTERIOR WALLS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT FRIDAY MORNING FOR
CENTRAL NORTH CAROLINA.

LAT...LON 3625 8003 3606 8003 3605 8004 3599 8005
      3591 8036 3595 8038 3603 8046 3605 8050
      3610 8051
TIME...MOT...LOC 0226Z 247DEG 28KT 3600 8036

$$

JFB
000 
WWUS52 KRAH 090244
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1042 PM EDT THU MAY 8 2008

NCC067-090300-
/O.CON.KRAH.TO.W.0018.000000T0000Z-080509T0300Z/
FORSYTH NC-
1042 PM EDT THU MAY 8 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT FOR FORSYTH
COUNTY...

AT 1041 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED FIVE MILES SOUTH OF  
WINSTON-SALEM...MOVING NORTHEAST AT 27 MPH.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
NICKEL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

IN ADDITION... ANOTHER SEVERE THUNDERSTORM OVER NORTHERN DAVIE 
COUNTY WILL BE MOVING INTO SOUTHERN FORSYTH COUNTY IN THE NEXT TEN 
MINUTES. THIS STORM WILL PASS VERY CLOSE TO CLEMMONS. HAIL UP TO THE 
SIZE OF GOLF BALLS IS POSSIBLE WITH THIS STORM. THIS STORM IS ALSO 
EXHIBITING SIGNS OF ROTATION AND COULD ALSO PRODUCE A TORNADO IN THE 
WARNED AREA. 

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO
SEE. TAKE COVER NOW IF A BASEMENT IS NOT AVAILABLE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS
AND EXTERIOR WALLS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT FRIDAY MORNING FOR
CENTRAL NORTH CAROLINA. 

LAT...LON 3625 8003 3606 8003 3601 8005 3603 8021
      3599 8022 3600 8032 3598 8034 3596 8038
      3605 8050 3610 8051
TIME...MOT...LOC 0242Z 256DEG 23KT 3605 8023

$$

JFB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at May 8, 7:50 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, May 8, 7:50 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
750 PM EDT THU MAY 8 2008

.SYNOPSIS...A STORM SYSTEM WILL MOVE ACROSS THE APPALACHIANS
TONIGHT AND INTO THE POTOMAC RIVER AREA ON FRIDAY. THE ASSOCIATED
COLD FRONT WILL WAVER ACROSS CENTRAL NC FRIDAY NIGHT THROUGH
SATURDAY... THEN PRESS SOUTHWARD SATURDAY NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 0700 PM THURSDAY...

...TORNADO WATCH #282 IS IN EFFECT FROM 700 PM THROUGH 100 AM...

JUST A QUICK UPDATE TO REFLECT THE LATEST THOUGHTS CONCERNING THE
LATEST MESOSCALE CONVECTIVE TRENDS. A BROAD ZONE OF 1.5-3 MB/3HR
SURFACE PRESSURE FALLS FROM NEAR ALBANY GA TO HICKORY NC HAS
PERSISTED OVER THE LAST SEVERAL HOURS... IN ADVANCE OF A SUBTLE MID
LEVEL VORT LOBE EXTENDING FROM EASTERN TN TO EASTERN AL. SURFACE
WINDS ACROSS THE NC PIEDMONT AND FOOTHILLS HAVE ACCORDINGLY BACKED
SOME 30 DEGREES DURING THAT TIME... WHICH HAS PRODUCED A PERSISTENT
AREA OF LOW LEVEL CONFLUENCE ACROSS WEST CENTRAL NC AND SC. THERE
HAS BEEN AN INCREASE IN BOTH COVERAGE AND INTENSITY OF THUNDERSTORM
ACTIVITY IN THE WESTERN PORTION OF THE STATE... WHERE FORCING
ATTENDANT THE MID LEVEL WAVE AND PERHAPS OROGRAPHIC EFFECTS ARE
AIDING CONVERGENCE AND ASCENT. THE STRONGER FORCING FOR ASCENT IS
EXPECTED TO SPREAD INTO WESTERN AND CENTRAL NC AFTER 03Z... WHEN THE
EXIT REGION OF A 100+ KNOT UPPER LEVEL JET OVERSPREADS THE CAROLINAS
AND GEORGIA. NOT COINCIDENTALLY... THAT WILL ALSO BE WHEN THE LOW
LEVEL RETURN BRANCH OF THE THERMALLY INDIRECT CIRCULATION WITHIN THE
UPPER JET EXIT REGION DRAMATICALLY INTENSIFIES THE LLJ IN EXCESS OF
45 KNOTS.

THUS... EXPECT THAT MOST OF THE ACTIVITY DURING THE NEXT COUPLE OF
HOURS WILL POSE MAINLY A DAMAGING WIND AND HAIL THREAT... AS RUC
ANALYZED 0-6 KM BULK SHEAR OF 50 KNOTS WILL PROMOTE STORM
ORGANIZATION AND ROTATION IN A PLUME OF 7.0 TO 8.0 C/KM LOW LEVEL
LAPSE RATES. THEREAFTER... THE TORNADO THREAT WILL RAPIDLY INCREASE
AS THE LLJ ACCELERATES ACROSS THE AREA AND INITIALLY MARGINAL 15-20
KNOT 0-1 KM SHEAR VALUES INCREASE IN EXCESS OF 30 OR 35 KNOTS
BETWEEN 03 AND 09Z.  -MWS

WITH PW VALUES IN EXCESS OF 1.40 INCHES...CONVECTION HAS THE
POTENTIAL TO PRODUCE SIGNIFICANT RAIN. STORM CELLS SHOULD BE
PROGRESSIVE WITH VIGOROUS LOW LEVEL FLOW BUT TRAINING CELLS WOULD
RESULT IN A FLASH FLOOD THREAT.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
AS OF 300 PM THURSDAY...

CONVECTION WILL LIKELY BE ADVANCING EASTWARD ACROSS THE COASTAL
PLAIN TOWARD DAYBREAK FRIDAY AND THEN DIMINISHING DURING THE
MORNING. THE SURFACE BOUNDARY WILL LIKELY BE IN THE VICINITY OF THE
US 1 CORRIDOR ON FRIDAY WITH A DRIER AND MORE STABLE AIR MASS IN THE
W PIEDMONT AND A MORE MOIST AND UNSTABLE AIR MASS ACROSS THE COASTAL
PLAIN. SMALL CHC OF CONVECTION W OF THE BOUNDARY ON FRI WITH A
GREATER CHANCE ACROSS THE COASTAL PLAIN. EXTREME SE PORTION OF RAH
CWA IS IN THE DAY 2 BUT UPPER FLOW RELAXES AND SHEAR IS NOT THAT
IMPRESSIVE...SO WIDESPREAD SEVERE THREAT APPEARS REDUCED.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
AS OF 230 PM THURSDAY...

STALLED FRONT ACROSS THE REGION ON SATURDAY WILL PRODUCE A STRONG
NORTH-SOUTH TEMP GRADIENT WITH A CHANCE OF SHOWERS ALONG AND SOUTH
OF THE FRONT. WILL KEEP THE CHANCES IN THE SLIGHT CATEGORY ACROSS
THE SOUTHERN TIER WITH HIGHS GRADUATED FROM LOWER 70S NORTH TO
UPPER 70S SOUTH. WEAK SHORT WAVE RIDGING ALOFT WILL BUILD ACROSS THE
AREA ON SATURDAY NIGHT...FURTHER HAMPERING ANY ATTEMPTS AT
CONVECTION.

DYNAMICS WILL BE GREATLY ENHANCED SUNDAY AS A 120KT JET ROUNDS THE
BASE OF A NEGATIVELY TILTED SHORT WAVE TROF DIGGING SOUTHEAST ACROSS
THE OHIO VALLEY. MODEL CONSENSUS IS QUITE GOOD CONCERNING THE TIMING
OF THIS SYSTEM...WHICH IS FASTER AND FURTHER NORTH THAN PREVIOUS
RUNS...LOW AND UPPER LEVELS ARE PHASED NICELY...BUT THERE IS SOME
DISSENTION ON THE STRENGTH OF THE LOW LEVEL H8 JET...45 KNOTS ON THE
NAM VS 70 KNOTS ON THE GFS...THUS SHEAR AND HELICITY ARE STILL IN
QUESTION. IN ANY EVENT...POPS WILL BE RAISED TO LIKELY AND
CATEGORICAL SUNDAY AFTERNOON THROUGH EARLY EVENING. TEMPS SHOULD
RANGE WIDELY...70 NORTHWEST TO 80 SOUTHEAST.

AS THE SYSTEM ROTATES OUT...SOME WRAP AROUND MOISTURE WILL LINGER
ACROSS THE NORTHERN TIER THROUGH MONDAY AFTERNOON...ONLY SMALL POPS.
MUCH COOLER TEMPS ARE ON TAP IN STRONG NORTHWEST FLOW BEHIND THE
SYSTEM...HIGHS MONDAY WILL BE IN THE 60S.

UPPER RIDGE BUILDS IN FROM THE MIDWEST TUE THROUGH EARLY WED...DRY
WITH HIGHS RECOVERING INTO THE MID AND UPPER 70S. ANOTHER SYSTEM
APPROACHING FROM THE WEST WILL INCREASE MOISTURE ADVECTION AND BEGIN
INDUCING A CHANCE OF SHOWERS/TSTMS IN THE FAR WEST AS EARLY AS WED
AFTERNOON...WITH ACTIVITY SPREADING EAST ACROSS THE AREA WED NIGHT.
SKIES WILL BE CLEARING BEHIND THIS SYSTEM FOR THURSDAY.

&&

.AVIATION /00Z FRIDAY THROUGH MONDAY/...
AS OF 740 PM THURSDAY...

CONDITIONS AT THE TERMINALS TONIGHT WILL ULTIMATELY HINGE ON
CONVECTIVE DEVELOPMENT. NUMEROUS SHOWERS AND THUNDERSTORMS ARE
DEVELOPING RAPIDLY IN THE FOOTHILLS OF THE MOUNTAINS WHERE UPSLOPE
FLOW AND INCREASING UPPER LEVEL FORCING IS COMBINING WITH FAVORABLE
INSTABILITY. EXPECT ACTIVITY TO CONTINUE DEVELOPING AND SPREADING
EAST INTO THE WESTERN PIEDMONT THIS EVENING. BEST TIMING FOR
CONVECTION AT INT/GSO AFTER 01Z AND LASTING WELL INTO THE NIGHT.
INCLUDED A BROAD -SHRA/VCTS MENTION FOR SEVERAL HOURS TO ACCOUNT FOR
THE POTENTIAL...WILE FOCUSING ON THE LATE EVENING/EARLY MORNING
HOURS AS THE BEST POTENTIAL FOR DETERIORATING CONDITIONS ASSOCIATED
WITH THE CONVECTION. FURTHER EAST... ACTIVITY NOT LIKELY TO SPREAD
INTO RDU/RWI/FAY UNTIL WELL AFTER MIDNIGHT AND LIKELY AFTER 06Z WHEN
THE BEST FORCING ARRIVES INTO THE AREA. CONVECTIVE POTENTIAL WILL
PERSIST PAST 12Z AT FAY/RWI. AMENDMENTS WILL BE NEEDED OVERNIGHT AS
CONVECTION DEVELOPS AND MOVES INTO THE AREA. WE WILL BE PROACTIVE IN
TRYING TO HIGHLIGHT THE BEST POTENTIAL TIMING FOR THUNDER AND
ASSOCIATED MVFR/IFR CONDITIONS.

LIKELY TO SEE AN IMPROVEMENT IN CONDITIONS BY MID MORNING AS THE
MAIN SHORTWAVE ENERGY PASSES OFF TO THE EAST. HOWEVER... THE
ASSOCIATED FRONT WILL LAG BEHIND... TAKING MOST OF THE DAY TO PUSH
THROUGH CENTRAL NORTH CAROLINA. ENOUGH MOISTURE PRESENT DOWN AT FAY
TO MAINTAIN A CHANCE OF CONVECTION FOR MOST OF THE DAY... SO A CB
WAS INCLUDED FOR THE AFTERNOON AS INSTABILITY WILL INCREASE AHEAD OF
THE FRONT. OTHERWISE EXPECT PREDOMINANT VFR CONDITIONS WITH BROKEN
CUMULUS CEILINGS AT RDU/RWI/FAY...MAINLY DIURNALLY DRIVEN. LESS
MOISTURE IN THE TRIAD SHOULD RESULT IN JUST A FEW TO SCATTERED
DIURNAL CUMULUS. MAINLY VFR CONDITIONS EXPECTED FRIDAY NIGHT INTO
SATURDAY... ALTHOUGH THE LINGERING FRONTAL BOUNDARY IN THE SOUTHERN
PORTION OF THE AREA COULD LEAD TO MVFR CONDITIONS IN STRATUS/FOG
NEAR FAY SATURDAY MORNING.

SUNDAY...EXPECT WIDESPREAD SHOWERS AND STRONG THUNDERSTORMS AS A
POWERFUL NEGATIVELY TILTED SHORT WAVE DIVES SOUTHEAST INTO THE MID
ATLANTIC. THIS SYSTEM WILL LIFT NORTH OF THE AREA SUNDAY NIGHT WITH
CLEARING FROM SOUTH TO NORTH SUNDAY NIGHT. MAINLY CLEAR AND BREEZY
MONDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...BLAES
LONG TERM...MLM
AVIATION...JFB
Hazardous weather outlook, May 8, 8:43 PM EDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
843 PM EDT THU MAY 8 2008

NCZ011-027-028-042-043-077-078-085-086-088-089-091000-
HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE-
CUMBERLAND-SAMPSON-
843 PM EDT THU MAY 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL NORTH
CAROLINA VERY LATE THIS EVENING THROUGH THE OVERNIGHT. DAMAGING
WINDS... LARGE HAIL... AND ISOLATED TORNADOES WILL BE POSSIBLE.
THE SEVERE WEATHER THREAT WILL BE GREATEST BETWEEN 11 PM AND 7 AM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

LINGERING SEVERE STORMS ARE POSSIBLE EARLY FRIDAY MORNING EAST OF
INTERSTATE 95. A FEW STRONG TO SEVERE THUNDERSTORMS MAY REDEVELOP
FRIDAY AFTERNOON ACROSS THE COASTAL PLAIN AND SANDHILLS. THE
PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE
HAIL.

STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP AGAIN SUNDAY AFTERNOON
AND SUNDAY NIGHT...AS YET ANOTHER STRONG LOW PRESSURE SYSTEM
APPROACHES CENTRAL NORTH CAROLINA FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED OVERNIGHT.
SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO
SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.

NCZ007-021>024-038>040-073>075-083-084-091000-
PERSON-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DAVIDSON-RANDOLPH-CHATHAM-
STANLY-MONTGOMERY-MOORE-ANSON-RICHMOND-
843 PM EDT THU MAY 8 2008

...TORNADO WATCH 282 IN EFFECT UNTIL 1 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL NORTH
CAROLINA THIS EVENING. DAMAGING WINDS... LARGE HAIL... AND A FEW
TORNADOES WILL BE POSSIBLE. THE SEVERE WEATHER THREAT WILL BE
GREATEST BETWEEN 8 PM AND 5 AM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP AGAIN SUNDAY AFTERNOON
AND SUNDAY NIGHT...AS YET ANOTHER STRONG LOW PRESSURE SYSTEM
APPROACHES CENTRAL NORTH CAROLINA FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS REQUESTED THROUGH THE OVERNIGHT HOURS.
SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO
SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.

NCZ008>010-025-026-041-076-091000-
GRANVILLE-VANCE-WARREN-DURHAM-FRANKLIN-WAKE-LEE-
843 PM EDT THU MAY 8 2008

...TORNADO WATCH 283 IN EFFECT UNTIL 3 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL NORTH
CAROLINA VERY LATE THIS EVENING THROUGH THE OVERNIGHT. DAMAGING
WINDS... LARGE HAIL... AND ISOLATED TORNADOES WILL BE POSSIBLE.
THE SEVERE WEATHER THREAT WILL BE GREATEST BETWEEN 11 PM AND 7 AM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

LINGERING SEVERE STORMS ARE POSSIBLE EARLY FRIDAY MORNING EAST OF
INTERSTATE 95. A FEW STRONG TO SEVERE THUNDERSTORMS MAY REDEVELOP
FRIDAY AFTERNOON ACROSS THE COASTAL PLAIN AND SANDHILLS. THE
PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE
HAIL.

STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP AGAIN SUNDAY AFTERNOON
AND SUNDAY NIGHT...AS YET ANOTHER STRONG LOW PRESSURE SYSTEM
APPROACHES CENTRAL NORTH CAROLINA FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS REQUESTED THROUGH THE OVERNIGHT HOURS.
SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO
SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.

JFB

In the hours before

Special weather statement, May 8, 8:47 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
847 PM EDT THU MAY 8 2008

NCZ007-024-025-090115-
DURHAM-ORANGE-PERSON-
847 PM EDT THU MAY 8 2008

...A STRONG THUNDERSTORM WILL MOVE ACROSS PERSON...ORANGE AND DURHAM
COUNTIES THROUGH 915 PM EDT...

AT 847 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HILLSBOROUGH...MOVING NORTHEAST AT 28 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...SCHLEY...ROUGEMONT...
AND...BAHAMA.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM.

VINCENT
Local storm report, May 8, 8:51 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
851 PM EDT THU MAY 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             1 NNE MARTHA            35.63N 80.00W
05/08/2008  E0.88 INCH       RANDOLPH           NC   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED AT THE INTERSECTION OF HWY 49
            AND OLD HWY 49.

&&

SMITH
Special weather statement, May 8, 9:10 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
910 PM EDT THU MAY 8 2008

NCZ007-008-024-025-090145-
DURHAM-GRANVILLE-ORANGE-PERSON-
910 PM EDT THU MAY 8 2008

...A STRONG THUNDERSTORM WILL MOVE ACROSS GRANVILLE...PERSON...ORANGE
AND DURHAM COUNTIES THROUGH 945 PM EDT...

AT 910 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A STRONG
THUNDERSTORM OVER ROUGEMONT...OR ABOUT 10 MILES NORTHEAST OF
HILLSBOROUGH...MOVING NORTHEAST AT 26 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ROUGEMONT...AND...
BAHAMA...MORIAH...AND...SURL...BEREA.

GUSTY WINDS OF 35 TO 45 MPH...VERY HEAVY RAIN...PEA TO DIME SIZED
HAIL...AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH
THIS STORM. THESE WINDS ARE CAPABLE OF BRINGING DOWN SMALL TREE
LIMBS. LIGHT OBJECTS SUCH AS TRASH CANS...POTTED PLANTS...LAWN
FURNITURE AND AWNINGS COULD BE TOSSED AROUND. THIS STORM IS
CONTINUING TO INTENSIFY AND MAY REQUIRE A SEVERE THUNDERSTORM
WARNING IF THIS TREND CONTINUES.

VINCENT
Local storm report, May 8, 9:22 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
922 PM EDT THU MAY 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             6 WSW ASHEBORO          35.70N 79.92W
05/08/2008  E0.75 INCH       RANDOLPH           NC   TRAINED SPOTTER

            SPOTTER REPORT OF PENNY SIZE HAIL 6 MILES SOUTHWEST OF
            ASHEBORO.

&&

SMITH
Local storm report, May 8, 9:43 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
943 PM EDT THU MAY 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     HAIL             2 N ASHEBORO            35.75N 79.81W
05/08/2008  E0.75 INCH       RANDOLPH           NC   LAW ENFORCEMENT

            PENNY SIZE HAIL AT NORTH FAYETTEVILLE ST AND BALFOUR
            RD...2 MILES NORTH OF ASHEBORO. REPORTED BY 911 CENTER

&&

SMITH
Local storm report, May 8, 10:09 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1009 PM EDT THU MAY 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND DMG     2 WSW SURL              36.31N 78.92W
05/08/2008                   PERSON             NC   LAW ENFORCEMENT

            ONE TREE DOWN ACROSS KERMIT DUNCAN RD. REPORTED BY 911
            CENTER.

&&

SMITH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:17 PM EDTSevere Thunderstorm WarningRAHDavidson, Montgomery, Randolph, Stanly43 min
May 8, 8:47 PM EDTSevere Thunderstorm WarningRAHDavidson, Guilford, Randolph43 min
May 8, 9:12 PM EDTTornado WarningRAHGuilford, Randolph33 min
May 8, 9:23 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Person52 min
May 8, 9:49 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth56 min
May 8, 10:56 PM EDTAreal Flood AdvisoryRAHForsyth3 hr
May 8, 10:58 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford47 min
May 8, 11:09 PM EDTTornado WarningRAHDavidson, Forsyth, Guilford51 min
May 8, 11:31 PM EDTFlash Flood WarningRAHDavidson, Forsyth, Guilford3 hr
May 8, 11:34 PM EDTTornado WarningRAHAlamance, Guilford41 min
May 9, 12:00 AM EDTSevere Thunderstorm WarningRAHForsyth, Guilford45 min
May 9, 12:11 AM EDTTornado WarningRAHAlamance, Guilford49 min
May 9, 12:54 AM EDTTornado WarningRAHGranville, Person36 min
May 9, 12:57 AM EDTTornado WarningRAHAlamance19 min
May 9, 1:28 AM EDTTornado WarningRAHGranville, Person47 min
May 9, 1:47 AM EDTSevere Thunderstorm WarningRAHPerson28 min
May 9, 7:05 AM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Nash40 min
May 9, 7:27 AM EDTTornado WarningRAHHalifax18 min

Nearby

Tornado Warnings in North Carolina, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.